Pain while reducing steroids

I was diagnosed with GCA in August 2014 and have been on steroids since then reducing from 40 mg to 10 mg and on methotrexate. I am very disappointed to be having a lot of pain in my back, hips, knees and thighs and some pain again in my head for the past 3 weeks (since the pred dose was reduced from 12.5 to 10). I don't know if the pain is caused by developing PMR or by coming off the steroids. I thought Methotrexate was "the steroid sparing drug" so I wonder what it is doing? I have an appointment with my GP (who diagnosed the GCA originally) on Friday and a physio on the same day.

I wonder if anyone has had a similar experience? I feel confused about what is going on.

9 Replies

oldestnewest
  • I was on methotrexate for two years, but eventually realized that it was doing nothing for me so stopped it. I felt better generally after I stopped it. From what I have gleaned I feel that steroid-sparers may 'work' for those who have some overlap with other inflammatory conditions, but for PMR pure and simple, it doesn't have much benefit.

  • Thank you for your quick reply. Methotrexate was prescribed for my GCA: I am not sure if I have now developed PMR.

  • I had been diagnosed with GCA for some years before the MTX prescription. I believe I have read that it does nothing for GCA and there are some doctors who will not prescribe it on those grounds. PMR yes, as there 'may be' some crossover with another inflammatory condition, but for GCA there is no such crossover possible.

  • Thank you. I read recently that 50% of GCA sufferers go on to develop PMR. It is all very confusing.

  • PMR can be a symptom of GCA - at the outset or at any point later when the pred dose is low enough not to cover it. They are to all intents and purposes the same disease but affect different parts of the arterial system. In "pure" PMR it is probably just the microcirculation (the very fine parts of the arterial tree supplying the muscles) whereas in GCA it is usually larger arteries. There is some suggestion that GCA is caused by the tiny arteries supplying blood to the larger artery wall - if this turns out to be so it could be the link between the two.

    I agree with Celtic - keep an eye on those symptoms in case you are letting in a flare. There is no evidence that MTX helps with GCA at all - my rheumy is adamant it has no place in GCA - and it is mixed for PMR.

  • Thank you very much for taking the trouble to answer my query so fully.

    I continue to be puzzled by the contradictory professional opinions of Methotrexate to treat GCA. Both my own consultant and the consultant I went to for a second opinion strongly recommended it for me.

  • They may have used it and some patients managed to reduce well - and since others who haven't been on it didn't they have laid the credit at MTX's door. No proof - no more than the circumstantial evidence we have that a VERY slow reduction works for a lot of people too, and it doesn't have side effects.

    In the case of PMR it will probably work for patients misdiagnosed with PMR when they actually have LORA (late onset RA).

    Pred remains the treatment for both - anything else is an add-on. Some people tolerate them OK, others don't, and I suppose the fairest attitude is to say you will try it but you won't accept using it if you feel ill. There is a post on another forum today from a lady whose husband is on MTX injections and spends 2 days a week feeling dreadful. To me that is unacceptable. Pred can be bad enough, losing 2 days a week with "MTX flu" is too much. There is no benefit there and benefits must outweigh the downsides.

  • Thank you for your helpful reply.

    I have had no side effects from Methotrexate and plenty from pred - but I don't know if I have benefited from MTX. So still confused!

  • Penelope, polkadotcom has already given you helpful information following her experience with both Pred and Methotrexate. Although I haven't had any personal experience with MTX, I have had both PMR and GCA, with GCA setting in some time after PMR, but it is quite possible for it to occur the other way around. However, GCA can affect any artery in the body and therefore result in pain itself. Prednisolone remains the best treatment in the case of GCA, and if you are now experiencing head pain as well, if it was me I would be inclined to increase the steroid dose back up, at least to 12.5 where you last felt comfortable. If you feel better after a few days you will have the answer.

You may also like...